South Dakota, 2011

Hail in South Dakota, July 22, 2011

July 22, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail in Jerauld County on the morning of July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail in Jerauld County on the morning of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 22, 2:40 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 2:40 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI JUL 22 2011

.DISCUSSION...
THUNDERSTORMS EXPECTED TO BE VERY SPOTTY THROUGH THE DAYTIME HOURS
WITH PESKY ISOLATED ACTIVITY ASSOCIATED WITH ILL DEFINED SHORT WAVES
AND SOME HALF DECENT THETA-E ADVECTION BUT WITH OTHER PARAMETERS
SUCH AS SHEAR AND INSTABILITY NOT THAT EXCITING. EXPECT A MINIMUM OF
EVEN THIS ISOLATED STORMS DURING THE MIDDLE OF THE DAY. MEANWHILE...
CONTINUED INFLUX OF VERY WARM AND HUMID AIR COULD BRING MARGINAL
HEAT ADVISORY CONDITIONS TO PARTS OF THE AREA...BUT WITH TOP HEAT
INDEX AT MOST A COUPLE DEGREES BELOW THRESHOLD AND A FAIRLY SHORT
DURATION HAVE OPTED AFTER COORDINATION TO LEAVE OUT FOR NOW. ALSO
HAVE GONE WITH THE DEWPOINT SURGE INTO THE MID 70S WHICH MAY BE A
DEGREE OR TWO HIGH SOME PLACES.

THUNDERSTORMS OVER THE GENERAL REGION SHOULD HIT PRIME TIME TONIGHT
BUT THE BEST SETTING APPEARS TO BE TO OUR NORTH. WILL HAVE THE
HIGHEST CHANCES IN THE NORTHERN PART OF THE AREA WITH SLIGHT CHANCES
SOUTH. PROBLEM IS SOUTHWESTERLY UPPER FLOW WHICH WILL FIGHT THE
USUAL TENDENCY FOR MT/ND/SD POINT AREA CONVECTIVE SYSTEMS TO SINK
SOUTHEAST...SINCE THIS IS THE PRIME TYPE OF CONVECTION EXPECTED
DURING THE NIGHTTIME HOURS.

STORM THREAT BECOMES MORE IFFY FOR SATURDAY WITH COLD FRONT MOVING
INTO FORECAST AREA FROM THE WEST. BEST PARAMETERS STILL FAVOR THE
NORTH WITH SOME POTENTIAL FOR DEVELOPMENT RIGHT ALONG THE FRONT.
HAVE DECREASED CHANCES SLOWLY LATE SATURDAY AND SATURDAY NIGHT SINCE
I FELL THAT MODELS ESPECIALLY THE NAM MAY BE TOO FAST ON BRINGING
THE FRONT ACROSS..OTHERWISE WE COULD BE RID OF EVERYTHING BY EARLY
SATURDAY EVENING.

FRONT WILL BRING COOLER AND DRIER AIR FOR SUNDAY...WHICH SHOULD
GRADUALLY ERODE NEXT WEEK. RETURN OF SOME THUNDERSTORM THREAT BY
TUESDAY AFTERNOON HAS BEEN LEFT UNTOUCHED. SO HAS THE GRADUAL WARMUP
FOR NEXT WEEK. / WILLIAMS

&&

.AVIATION...
TWO WEAK UPPER WAVES WILL SKIRT THE NORTHWESTERN AND SOUTHEASTERN
BORDERS OF THE CWA THROUGH THE EARLY MORNING HOURS.  EXPECT
SCATTERED THUNDERSTORMS MOVING INTO THE JAMES RIVER VALLEY TO
RAPIDLY DISSIPATE AS THEY HEAD EAST-NORTHEASTWARD.  SCATTERED
THUNDERSTORMS MOVING THROUGH WEST CENTRAL IOWA COULD CREEP NORTHWARD
THIS MORNING BUT THE BULK SHOULD REMAIN OUTSIDE THE CWA.  WILL
LIKELY SEE A BREAK IN THE PRECIPITATION AFTER 15Z WITH ANOTHER ROUND
POTENTIALLY DEVELOPING AFTER 00Z. PRIMARILY VFR CONDITIONS EXPECTED
BUT COULD SEE SOME STRONG WIND GUSTS NEAR THUNDERSTORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 22, 4:05 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT FRI JUL 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
505 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SPOTTY THUNDERSTORMS THROUGH MID AFTERNOON ARE NOT EXPECTED TO BE
SEVERE. STORMS LATE THIS AFTERNOON AND MORE ESPECIALLY TONIGHT
COULD PRODUCE ISOLATED QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
THERE IS A SLIGHT CHANCE THAT ORGANIZED SEVERE STORMS TONIGHT
COULD AFFECT PART OF SOUTHEAST SOUTH DAKOTA...MAINLY FROM HURON
TO BROOKINGS...WITH WIDESPREAD DAMAGING WINDS...ALTHOUGH MOST OF
THESE ORGANIZED STORMS ARE EXPECTED TO BE NORTH OF THE AREA.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE
JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS UNTIL FURTHER
NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SATURDAY AND SATURDAY EVENING MAY INCLUDE
ISOLATED SEVERE STORMS...MAINLY EAST OF THE JAMES RIVER...AS A
COLD FRONT ENTERS THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 146 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jerauld

When
July 22, 6:15 AM CST
Where
Jerauld County, 5.23 mi SSW of Lane
Measured
1 in hail
Reported by
Public
Coordinates
44.000, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334252.